Missouri, 2017Damaging Winds in Missouri, September 16, 2017
September 16, 2017 · NWS EAX · 3 events in 3 counties and zones
On the evening of September 16, a strong storm moved through the Chillicothe area. There was some damage to a chicken coop and a pole barn in the area, with estimated 60 to 70 mph winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of September 16, a strong storm moved through the Chillicothe area. There was some damage to a chicken coop and a pole barn in the area, with estimated 60 to 70 mph winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 16, 2:26 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 16, 2:26 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
326 PM CDT Sat Sep 16 2017
.Discussion...
Issued at 326 PM CDT SAT SEP 16 2017
A band of showers and thunderstorms has developed just west of
I-35 this afternoon where the atmosphere has acquired some
weak/moderate instability. This activity has developed near a weak
mid-level impulse moving into western Missouri, but should
gradually weaken over the next few hours as it encounters a deeper
low-level stable layer over western and central Missouri.
Meanwhile the primary surface cold front is approaching the far
northwest tip of Missouri where a rather sharp temperature
gradient is separating mid/upper 80s over KS and MO from
mid/lower 60s across Nebraska. This boundary will slowly make its
way into northwest Missouri this evening and eventually reach the
I-35 corridor around 3 AM. The band of rain and storms that has
developed out ahead of the front is stabilizing the airmass over
KS and MO somewhat, but clearing and resulting destabilization
further west could still allow for a few stronger storms across
areas from near Topeka to just north of St Joseph later this
afternoon and this evening. Shear is rather weak so brief gusts to
50-60 mph and perhaps some marginally severe hail will be the
primary threats across these areas.
Storms may increase in coverage overnight as they push into
eastern KS and western/northern MO and become aided by a stronger
midlevel wave to the north, but with instability becoming
elevated they will likely lose some of their punch. Still, it
wouldn't be surprising to see some hail approaching an inch in a
few of the stronger storms through midnight or so, along with some
locally heavy rainfall. The front will become stalled just south
of US 50 on Sunday, and while a few storms are possible near this
boundary through the afternoon, the primary focus for additional
convection won't arrive until after dark Sunday evening when a
secondary mid-level impulse will move in from the southwest. Some
locally heavy rainfall is again possible with this activity
especially near the slowly retreating boundary, but the lack of a
strong low-level jet should keep the overall heavy rain/flash
flood threat on the low side. A series of weak upper-level
impulses will continue to stream into the area through Monday
evening keeping rain chances around through at least early
Tuesday.
Tuesday evening appears to be the most likely time to see a dry
period before another cold front brings another potential round of
storms to the area on Wednesday and into early Thursday.
&&
.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1230 PM CDT SAT SEP 16 2017
Complex aviation forecast setting up for the next 18 to 24 hours.
Warm and humid airmass ahead of an advancing cold front is helping
to produce scattered showers and storms across northeastern KS and
northwestern MO. As the front moves southeast later this afternoon
and this evening, showers and storms should become a more
widespread. Have added a tempo group to try and capture the most
likely timing for storms into the terminals. In the wake of the
storms, showers or an area of rain is possible and as cooler air
moves in behind the front, ceilings will likely become low MVFR
and possibly IFR.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Hawblitzel
Aviation...CDB
Hazardous weather outlook, Sep 16, 2:38 AM CST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
338 AM CDT Sat Sep 16 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
338 AM CDT Sat Sep 16 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
A few strong to isolated severe storms will be possible this evening
west of Interstate 35. The main threats will be for large hail and
damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are expected Sunday however, severe weather is not
anticipated.
Another round of thunderstorms are expected Monday afternoon. A few
strong to isolated severe storms will be possible.
Several rounds of showers and thunderstorms will be possible during
the upcoming work week. Flooding may become a concern.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Sep 16, 2:45 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 PM CDT SAT SEP 16 2017
KSZ103-MOZ028-162115-
Leavenworth KS-Platte MO-
345 PM CDT SAT SEP 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH AND
NORTHEASTERN PLATTE COUNTIES UNTIL 415 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leavenworth, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Dearborn, Camden Point,
Tracy, Farley, Fort Leavenworth, Stillings, Beverly, Hoover and East
Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 14 and 30.
Interstate 435 between mile markers 28 and 34.
LAT...LON 3953 9481 3953 9472 3939 9460 3935 9460
3922 9500 3934 9510
TIME...MOT...LOC 2045Z 239DEG 32KT 3930 9496
LaflinSpecial weather statement, Sep 16, 4:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
500 PM CDT SAT SEP 16 2017
MOZ014-015-022-023-031-162230-
Grundy MO-Carroll MO-Daviess MO-Livingston MO-Caldwell MO-
500 PM CDT SAT SEP 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS...GRUNDY...
NORTHWESTERN CARROLL...EASTERN CALDWELL AND LIVINGSTON COUNTIES UNTIL
530 PM CDT...
At 500 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gallatin to Braymer. Movement was
northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chillicothe, Trenton, Braymer, Jamesport, Breckenridge, Wheeling,
Utica, Chula, Laredo, Ludlow, Mooresville, Tindall, Lock Springs,
Spring Hill and Dawn.
LAT...LON 3975 9338 3952 9377 3953 9387 3991 9394
4027 9354 4026 9346
TIME...MOT...LOC 2200Z 225DEG 37KT 3988 9388 3958 9383
LaflinThunderstorm Wind, Grundy
- When
- September 16, 4:30 PM CST to 4:33 PM CST
- Where
- Grundy County, 3.17 mi E of Trenton Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -93.540
A 6 inch tree limb was down, and a powerline was down near Trenton.
Thunderstorm Wind, Livingston
- When
- September 16, 4:35 PM CST to 4:38 PM CST
- Where
- Livingston County, 1.48 mi NNE of Chillicothe Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.800, -93.490
A chicken coop was blown over and a section of fence was blown 100 yards in the neighbor's yard.
Thunderstorm Wind, Linn
- When
- September 16, 4:50 PM CST to 4:53 PM CST
- Where
- Linn County, 2.74 mi WSW of Shelby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.960, -93.080
A pole barn was damaged near Purdin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, September 16, 20171 death · 1 injured · 1 event
- Flood and Hail in Kansas, September 16 to 18, 20171.5 in hail · 19 events
- Hail and Damaging Wind in Kansas, September 16 to 18, 20171.75 in hail · 4 events
- Frost and Freeze in Oregon, September 16, 20172 events
- Damaging Winds in Texas, September 16, 201763 kt wind · 2 events
- Flood and Heavy Rain in New Jersey, September 16, 20172 events
- Damaging Winds in Kansas, September 16, 2017$2,000 · 52 kt wind · 2 events
- Damaging Winds in Missouri, September 16, 201752 kt wind · 2 events
- Hail in Texas, September 16, 20171.25 in hail · 2 events
- Flood and Heavy Rain in Pennsylvania, September 16, 20172 events
- Hail in Nebraska, September 16, 20171 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 16, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719678, 719681, 719682.